Document Type




Format of Original

11 p.

Publication Date




Source Publication

Semigroup Forum

Source ISSN


Original Item ID

doi: 10.1007/s00233-014-9575-2


Yu, Wang, Wu and Ye call a semigroup S τ -congruence-free, where τ is an equivalence relation on S, if any congruence ρ on S is either disjoint from τ or contains τ . A congruence-free semigroup is then just an ω-congruence-free semigroup, where ω is the universal relation. They determined the completely regular semigroups that are τ -congruence-free with respect to each of the Green’s relations. The goal of this paper is to extend their results to all regular semigroups. Such a semigroup is J –congruence-free if and only if it is either a semilattice or has a single nontrivial J -class, J, say, and either J is a subsemigroup, in which case it is congruence-free, or otherwise its principal factor is congruence-free. Given the current knowledge of congruence-free regular semigroups, this result is probably best possible. When specialized to completely semisimple semigroups, however, a complete answer is obtained, one that specializes to that of Yu et al. A similar outcome is obtained for L and R. In the case of H, only the completely semisimple case is fully resolved, again specializing to those of Yu et al.


Accepted version. Semigroup Forum, Vol. 89, No. 2 (October 2014): 383-393. © 2014 Springer. Used with permission.

The final publication is available at Springer via DOI.

Shareable Link. Provided by the Springer Nature SharedIt content-sharing initiative.